Alert archive / Ohio / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 83, NWS Cleveland, OH

July 21, 2009Huron County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at Jul 21, 2009, 7:20 PM EDT for Huron County, Ohio. It was in force for 40 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 21, 2009, 7:20 PM EDT (23:20 UTC)
Expired
Jul 21, 2009, 8:00 PM EDT
In force
40 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon

County Huron County, OH

The radar

The Cleveland radar (KCLE), 62 km from the middle of the area, began a volume at 23:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 21, 7:30 PM EDTHAIL 0.75Norwalk, OHPENNY SIZED HAIL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 11.3 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2009-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 229 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2009-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
229 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
921 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
-32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCLE 212320
SVRCLE
OHC077-220000-
/O.NEW.KCLE.SV.W.0083.090721T2320Z-090722T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
720 PM EDT TUE JUL 21 2009

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN HURON COUNTY IN NORTH CENTRAL OHIO

* UNTIL 800 PM EDT

* AT 718 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM. THIS STORM WAS LOCATED 4 MILES SOUTHEAST OF
  NORWALK...AND WAS MOVING EAST AT 10 MPH. PENNY SIZE HAIL CAN BE
  EXPECTED.

* LOCATIONS IMPACTED INCLUDE...
  FITCHVILLE...
  WAKEMAN...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. SEEK SHELTER INSIDE NOW AND STAY AWAY FROM
WINDOWS.

&&

PLEASE REPORT HAIL AND STRONG WINDS TO THE NATIONAL WEATHER SERVICE
BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 4128 8269 4128 8234 4108 8234 4109 8265
TIME...MOT...LOC 2321Z 267DEG 10KT 4120 8254

$$

BRAY
2 follow-up statements
000 
WWUS51 KCLE 212343
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
743 PM EDT TUE JUL 21 2009

OHC077-220000-
/O.CON.KCLE.SV.W.0083.000000T0000Z-090722T0000Z/
HURON OH-
743 PM EDT TUE JUL 21 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM EDT
FOR NORTHEASTERN HURON COUNTY...

AT 739 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED NEAR
WAKEMAN...OR 7 MILES NORTH OF FITCHVILLE...MOVING EAST AT 10 MPH.
PENNY SIZE HAIL MAY ALSO ACCOMPANY THESE STORMS.

LOCATIONS NEAR THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...WAKEMAN.

THERE WAS A REPORT OF HALF INCH HAIL IN SOUTHERN NORWALK.

LAT...LON 4128 8269 4128 8234 4108 8234 4109 8265
TIME...MOT...LOC 2340Z 267DEG 10KT 4120 8247

$$

FITZ
000 
WWUS51 KCLE 212356
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
756 PM EDT TUE JUL 21 2009

OHC077-220006-
/O.EXP.KCLE.SV.W.0083.000000T0000Z-090722T0000Z/
HURON OH-
756 PM EDT TUE JUL 21 2009

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HURON COUNTY
EXPIRES AT 800 PM EDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF
THE WARNED AREA.

LAT...LON 4128 8269 4128 8234 4108 8234 4109 8265
TIME...MOT...LOC 2356Z 267DEG 10KT 4120 8241

$$

FITZ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 3:32 PM EDT, 3 hours 48 minutes earlier.

Area forecast discussion, Jul 21, 3:32 PM EDT, 3 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
332 PM EDT TUE JUL 21 2009

.SYNOPSIS...
WEAKENING UPPER LEVEL LOW CONTINUES A SLOW MOVE ACROSS EASTERN
OHIO INTO WESTERN PA. AS THIS FEATURE EXITS THE NEXT STORM SYSTEM
OVER THE SOUTHERN PLAINS WILL SURGE NORTHWARD FOR WEDNESDAY INTO
THURSDAY. AN UPPER LEVEL TROUGH WILL THEN LINGER INTO THE WEEKEND
WITH THE NEXT CHANCE OF RAIN EXPECTED ALONG AND AHEAD OF A COLD
FRONT LATE SATURDAY INTO SUNDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
UPPER LEVEL LOW CONTINUES A SLOW MOVE ACROSS EASTERN OHIO. STRONG
TO SEVERE THUNDERSTORMS HAVE DEVELOPED NEAR THE CENTER OF THE LOW
WHERE THE COLDER AIR ALOFT HAS INCREASED THE INSTABILITY.

OTHER ISOLATED/SCATTERED SHOWERS/THUNDERSTORMS WILL BE POSSIBLE
ELSEWHERE THROUGH THE EVENING.

ATTENTION WILL THEN SHIFT TO THE SOUTHERN PLAINS AS A STRONG STORM
SYSTEM TAKES SHAPE AND BEGINS TO MOVE TO THE NORTH. EXPECT A
STRONG LOW LEVEL JET TO BRING SOME GULF MOISTURE QUICKLY INTO THE
REGION TOWARD SUNRISE.

MAY HAVE SOME PATCHY THICKER FOG WHERE THE RAINS OCCUR TONIGHT.
OTHERWISE LOWS WILL BER WITHIN A FEW DEGREES OF 60.

&&

.SHORT TERM /WEDNESDAY THROUGH SATURDAY NIGHT/...
AS THE STORM SYSTEM MOVES INTO THE REGION FROM THE SOUTH EXPECT TO
SEE AT LEAST A BRIEF PERIOD OF TIME IN THE WARM SECTOR. THE
UNCERTAINTY AT THIS TIME IS THE AMOUNT OF INSTABILITY THAT WILL
ACCOMPANY THE SHOWERS AND THUNDERSTORMS THAT MOVE INTO THE REGION.
LOOKS LIKE THERE COULD BE ENOUGH SHEAR BUT THE INSTABILITY SHOULD
BE LIMITED BY THE THICKER CLOUD COVER THAT SHOULD SPREAD ACROSS
THE REGION. DEFINITELY A THREAT OF LOCALLY HEAVY RAINFALL WITH THE
INCREASE OF GULF MOISTURE. IT HAS BEEN DRY AT MOST LOCATIONS
LATELY SO BELIEVE MUCH OF THE REGION CAN HANDLE THE HEAVIER
RAINS. WILL GO WITH LIKELY OR HIGHER POPS FOR WEDNESDAY INTO
WEDNESDAY NIGHT.

THERE WILL BE A LULL IN THE ACTIVITY FOR THURSDAY INTO FRIDAY BUT
AN UPPER LEVEL TROUGH WILL REMAIN OVER THE WESTERN GREAT LAKES AND
THEN SHIFT EASTWARD INTO THE WEEKEND. SO UNFORTUNATELY CAN NOT
COMPLETELY REMOVE SHOWER/THUNDERSTORM CHANCES FOR THURSDAY INTO
FRIDAY. LOOKS LIKE A COLD FRONT WILL APPROACH ON SATURDAY WITH
ANOTHER GOOD SHOT OF RAINFALL. BEST CHANCES LOOK TO BE LATE
SATURDAY INTO SATURDAY NIGHT.

THE AMOUNT OF CLOUD COVER WILL BE THE UNCERTAINTY FOR TEMPERATURES
FOR WEDNESDAY INTO THE WEEKEND. RAIN SHOWERS AND THE THICKER
CLOUDS ON WEDNESDAY WILL KEEP HIGHS BELOW AVERAGE BUT IT WILL FEEL
HUMID. HIGHS THURSDAY INTO SATURDAY SHOULD BE NEAR SEASONAL AVERAGES.

&&

.LONG TERM /SUNDAY THROUGH TUESDAY/...
PERSISTENT PATTERN OF UPPER LEVEL TROFFING WILL START TO WEAKEN
SOME ON SUNDAY AND CONTINUE WEAKENING INTO TUE. WEAK IMPULSES
ROTATING AROUND THE LARGER UPPER TROUGH WILL KEEP A THREAT FOR
CONVECTIVE SHOWERS IN THE FORECAST EACH DAY. TRYING TO TIME ANY OF
THESE WEAKER FEATURES THIS FAR OUT WOULD BE BEYOND THE SCIENCE AS
EVEN THE DIFFERENT MODELS SHOW DIFFERENCES. TEMPS LOOK TO RUN
REASONABLY CLOSE TO NORMAL.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
UPPER LEVEL LOW PRESSURE OVER NE OH THIS AFTERNOON SHOULD CAUSE AT
LEAST A FEW SHRA AND SOME TSRA TO DEVELOP BUT LATEST MOST GUIDANCE
HAS VERY LOW POPS FOR THE REST OF TODAY. IN LIEU OF THE LOW POPS
WILL ONLY CARRY VCSH AND MENTION CB EXCEPT FOR AROUND ERI FOR
CURRENT SHRA NEARBY AND VCTS AT YNG FOR A FEW HOURS THIS AFTERNOON
FOR SMALL BAND OF CONVECTION CURRENTLY NEAR HLG. MOVEMENT WILL
GENERALLY BE FROM SE TO NW...SOMEWHAT UNUSUAL FOR THIS AREA. AREAS
OF MVFR WILL OCCUR IN THE SHOWERS. MOST OF THE ACTIVITY WILL DIE
OFF DURING THE EVENING BUT SOME NEW ACTIVITY MAY DEVELOP LATE
TONIGHT AND CONTINUE TO DEVELOP WED MORNING AHEAD OF A LOW
PRESSURE SYSTEM APPROACHING THE AREA FROM THE SW. INCREASED
MOISTURE IN THE ATMOSPHERE WILL LIKELY ALLOW FOG TO FORM IN MOST
PLACES LATE TONIGHT BUT ADDED CLOUDS MID AND HIGH CLOUDS MOVING IN
SHOULD KEEP THE FOG FROM DROPPING TOO MUCH BELOW MVFR OR HIGH END
IFR.

.OUTLOOK...NUMEROUS SHOWERS/STORMS LIKELY WEDNESDAY AFTERNOON WITH
MVFR CONDITIONS. ISOLD SHRA/TSTMS WILL CAUSE BRIEF MVFR/IFR
CONDITIONS THUR AND FRI ALONG WITH EARLY MORNING FOG/HAZE. MORE
NUMEROUS SHOWERS/STORMS AGAIN POSSIBLE OVER THE WEEKEND.

&&

.MARINE...
MODELS ARE TONING BACK ON THE INTENSITY OF THE LOW MOVING
NORTHEAST INTO THE AREA. WILL BACK OFF ON WINDS AND WAVES A BIT
AND THIS SHOULD KEEP WAVES AND WINDS BELOW SMALL CRAFT ADVISORY
CRITERIA. IF SMALL CRAFT IS REACHED...IT WILL BE SHORT LIVED ON
THE WESTERN BASIN WEDNESDAY NIGHT. OTHERWISE...IT SHOULD BE QUIET
ON THE LAKE FOR THE REST OF THE WEEK INTO THE WEEKEND. ONLY OTHER
ISSUE IS THUNDERSTORM ACTIVITY DEVELOPING ON THE LAKE AT THIS TIME
INTO THE EVENING HOURS. WILL HAVE TO MONITOR THESE STORMS FOR
POSSIBLE SPECIAL MARINE WARNINGS.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...MULLEN
NEAR TERM...MULLEN
SHORT TERM...MULLEN
LONG TERM...ADAMS
AVIATION...ADAMS
MARINE...LOMBARDY
Hazardous weather outlook, Jul 21, 6:01 AM EDT, 13 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
601 AM EDT TUE JUL 21 2009

LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-221100-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD-
OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-
HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-
RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-
ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
601 AM EDT TUE JUL 21 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OUDEMAN

In the hours before

Local storm report, Jul 21, 4:08 PM EDT, 3 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
408 PM EDT TUE JUL 21 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0302 PM     HAIL             ALLIANCE                40.91N 81.12W
07/21/2009  M0.88 INCH       STARK              OH   PUBLIC

0350 PM     HAIL             BOARDMAN                41.03N 80.67W
07/21/2009  M1.00 INCH       MAHONING           OH   TRAINED SPOTTER

0348 PM     HAIL             YOUNGSTOWN              41.10N 80.65W
07/21/2009  E1.25 INCH       MAHONING           OH   PUBLIC

0322 PM     HAIL             YOUNGSTOWN              41.10N 80.65W
07/21/2009  M0.88 INCH       MAHONING           OH   PUBLIC

&&

LOMBARDY

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 2:51 PM EDTSevere Thunderstorm WarningCLEMahoning, Portage, Stark54 min
Jul 21, 3:44 PM EDTSevere Thunderstorm WarningCLEMahoning, Trumbull61 min
Jul 21, 4:38 PM EDTSevere Thunderstorm WarningCLEMedina, Stark, Summit53 min
Jul 21, 4:42 PM EDTSevere Thunderstorm WarningCLETrumbull41 min
Jul 21, 6:13 PM EDTSmall Craft AdvisoryCLE4 hr

Nearby

Severe Thunderstorm Warnings in Ohio, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.